Ricardo Munio, who was two, died in St James’s Hospital, Leeds after taking two or three of his mother’s Dothiepin tablets.
The dose, said to be “exceptionally high” would have been fatal for an adult and was the third highest level ever recorded by experts in the Sheffield laboratory where the tests were carried out.
The Wakefield inquest heard that analysis of Ricardo’s fingernails and hair showed he had ingested the same drug some weeks before the fatal dose.
Police investigating the boy’s death found two empty blister packs hidden behind a panel in the bathroom of the family home in Gipton, Leeds.
The boy’s mother, Sophie George, denied having any knowledge of the drugs but her DNA, and that of her son, was found on one of the blister packs.
Police said her lies and failure to co-operate had hampered the investigation.
Paramedics who attended the home reported their suspicions because the boy’s mother had gone back inside the house to fetch a coat and appeared to be “dithering” and did not appear to have a “sense of urgency”.
Detective Sergeant Niall Chambers told the hearing that police had suspected that Ricardo may have been given the drug “innocently and naively” as a way of calming him down.
But the inquest heard this could not be proved and that George had not been charged with manslaughter, which had been considered, but with child neglect, which she had admitted in court last year and was given a community order with supervision.
West Yorkshire Coroner David Hinchliff said no explanation had been given about how or why the blister packs had been placed behind a panel in the bathroom.
He said there could be “all sorts of speculative explanations” about what had happened to Ricardo, including the possibility he had found the brightly-coloured tablets and mistaken them for sweets.
If that was so, it raised questions about parenting skills and the failure to properly store medicines, he said.
Another explanation was that the anti-depressants had been used to “subdue” Ricardo “on occasions when he might have become a little boisterous when his mother wanted peace and quiet to do studying,” said Mr Hinchliff.
There were also “pointers” which tended to suggest that Ricardo had taken the same drug in the past.
He had suffered from constipation and showed signs of being very thirsty, which are two possible side effects of such drugs, the coroner said.
Mr Hinchliff said he found it worrying that there had never been a cogent explanation as to why the drugs were in Ricardo’s system.
“Not to co-operate with the inquiry and not to give any information... I find a truly bad state of affairs.”
In a narrative verdict, the coroner said that Ricardo had died in the hospital’s accident and emergency department on December 11 2008 from Dothiepin poisoning, having taken 2 or 3 tablets.
He said the boy’s mother could not explain why there was evidence that Ricardo had taken the drug before.
Mr Hinchliff concluded: “It’s not possible to determine whether Ricardo was poisoned by Dothiepin accidentally administered... or whether there is a more sinister deliberate administration of the drug, the motive for which has not been discovered.”